New York, 2021

Damaging Winds and Strong Wind in New York, March 26, 2021

March 26, 2021 · NWS ALY · 8 events in 7 counties and zones

An area of low pressure tracked across the St. Lawrence River Valley on Friday, March 26, 2021.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$9,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure tracked across the St. Lawrence River Valley on Friday, March 26, 2021. A warm front lifted northward across the region in the morning, advecting in a very warm air mass along with some non-severe showers and thunderstorms. High temperatures reached the 70s to near 80 in some locations with record highs being set at both the Albany and Poughkeepsie airports.

The system's cold front pushed eastward across the region during the midday hours, pushing a squall line through the Adirondacks. Damaging winds within the squall line downed some trees and power lines across Hamilton County.

In the wake of the cold front, a much cooler air mass filtered into the region which resulted in a period of strong winds. Occasional wind gusts of 40 to 55 mph were observed across the region, which downed additional trees and power lines.

Key Impacts: damage to trees and power lines, road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 26, 10:48 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 26, 10:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1148 AM EDT Fri Mar 26 2021

.SYNOPSIS...
A strong cold front will then move through the area this
afternoon with additional chances for thunderstorms capable of heavy
downpours and gusty and damaging winds. Windy conditions follow
this afternoon into tonight in the wake of the cold front. High
pressure and cooler temperatures arrive Saturday before another
disturbance is expected on Sunday with increased chances for
rain.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...

Severe thunderstorm Watch #57 in effect until 4 PM EDT for the
southern Adirondacks, western Mohawk Valley, Lake George
Saratoga Region, Washington County, and all of southern VT...

Wind Advisory in effect noon to midnight FRI for entire area,
except the southern Adirondacks of northern Herkimer, Hamilton,
and northern Warren Counties...and northern Washington Co.

As of 1148 AM EDT...Nothing like late March or early Spring
severe convection in upstate NY and western New England. A
severe thunderstorm watch is in effect until 4 pm EDT for the
southern Adirondacks, western Mohawk Valley, Lake George
Saratoga Region including the southern reaches and southern VT.
A high shear/low CAPE environment is in place with the latest
SPC RAP Mesoanalyses indicating close to 500 J/kg of MLCAPE just
west of the Adirondacks and the Mohawk Valley with effect shear
values of 40-60 kts. The sfc dewpts area in the 50s to spotty
lower 60s. A strongly forced dynamically/low topped convective
line is marching eastward from the Tug Hill Plateau into the
western Adirondacks. We just issued our first SVR of the year.
Good velocity returns on KTYX with 50-60 kts 2 kft AGL. We will
see how far south this line surges. Have updated the forecast
grids for damaging wind wording and some t-storms may be severe.
We did not expand the Wind Advisory into the southern
Adirondacks to account for the convective threat first.

Previous near terms...

Couple of changes...Expanded the wind
advisory to include northern Saratoga, southeast Warren and
southern Washington counties with gust potential 40-50 mph in
wake of cold front. The other issue is the severe or strong
convection threat. SPC will be expanding the Day 1 outlook with
a Slight Risk for portions of our area for a high shear and low
CAPE environment. More to come as we may get a Watch.

Previous near term...

The associated cold front with our closed low is expected to
rapidly advanced eastward through our CWA between 15 UTC and 21
UTC. With PWATs briefly spiking back up towards 1 inch ahead of
the boundary, sufficient daytime heating and increased moisture
may generate a corridor of increased surface based instability
with RAP/NAM guidance suggesting 200-500J/kg of instability is
possible. The impressive kinematics in place today given our
compact and anomalous closed low tracking near the Saint
Lawrence will result in a high shear/low cape environment. The
incoming boundary and moisture gradient may provide enough
forcing for ascent to produce a broken line of showers and low-
topped thunderstorms with this line first arriving in the
southern Adirondack and Mohawk Valley between 15 to 18 UTC
before advancing into the Upper Hudson Valley and Capital
District by 18 - 20 UTC and exiting into the Berkshires and
southern VT by 20 - 22 UTC. Areas south of I-90 may be too far
removed from the forcing to be impacted by this potential line.

Lapse rates steepen behind the boundary due to increased cold
air advection aloft. Since this occurs during the day, peak
heating should aid in mixing strong winds aloft to the surface.
In addition, the latest guidance shows a strong pressure rise
couplet in the wake of the boundary with a 10 to 12mb rise
within 6 hours expected just north/west of Albany from 21 to 03
UTC today. Therefore, the isallobaric wind should contribute to
the strong wind potential.

Sustained winds are expected to quickly increase to 10 to 20kts
with gusts up to 40 to 50kts immediately behind today's cold
front. The strongest winds are expected in west to east oriented
valleys such as the Mohawk Valley into the Capital District and
the Berkshires. Such strong winds could result in downed tree
limbs and some power outages. Our wind advisory will go into
effect at 12 PM to account for these strong winds behind the
cold front and after collaborating with BTV and GYX, we decided
to expand the advisory into Bennington and Windham County, VT.
The wind advisory will in effect until midnight tonight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Very windy conditions will continue this evening with gusts up
to 50mph possible through midnight as winds shift to the west -
northwest and cold air advection continues. Winds gradually
weaken after midnight as skies give way to partial clearing.
Overnight lows expected to fall into the mid to upper 30s with
upper 20s in the southern Adirondacks.

High pressure takes control Saturday giving us a mostly sunny
and relatively cool day in comparison to the recent stretch of
mild weather we have had. However, high temperatures reaching
into the low to mid 50s will still end up being a few degrees
above normal for late March.

Another organized disturbance approaches our region Saturday
night resulting in increasing clouds overnight and temperatures
staying relatively mild once again in the 30s and 40s. Chances
for rain look to hold off until late Saturday night. More
details can be found in the long term discussion.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The weather pattern during this extended forecast period will remain
progressive and active with temperature swings and a couple of
chances for precipitation.

The second half of the weekend appears rather wet as approaching
upstream trough amplifies and aids in the moisture transport
northward through the Tennessee/Ohio Valley and eventually into New
England.  So we will continue with categorical PoPs for the region
as surface low deepens as this system tracks north of the St
Lawrence Valley.  A weaker secondary surface low may evolve across
the mid-Atlantic later in the day, however, this wave is expected to
continue into the Gulf of Maine as strength of the amplitude trough
progresses across the region.

Strengthening cold advection in the wake of the frontal passage
Sunday evening will result in any precipitation to transition toward
snow showers which, at this time, appears to be the higher terrain
where some light accumulations are possible.  Furthermore, brisk
northwest wind conditions are also expected with tight pressure
gradient in place and H850 magnitudes around 50kts.

High pressure returns for the start of the school and work week.
However, H850 temperatures are expected to be unseasonably chilly
with values initially around -10C, and slowly moderate through the
day.  This high is expected to hold its influences into early
Wednesday before the next cold front approaches for later in the day
into Thursday.  So a period of gradual warmth and increasing PoPs
for showers into Wednesday night.  As colder air is forecast to
advect in with fropa Thursday, some potential for a rain/snow
mixture to evolve.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
MVFR to IFR conditions across the TAF locations this morning as low
level moisture remains high along with scattered showers.  While the
showers will be a challenge to forecast, the main impacts will be from
the lower ceilings.  Toward early afternoon, in the wake of the cold
frontal passage, wind speeds will increase and gust potential for over
30kts from the westerly direction.  Ceilings will be between MVFR and
low end VFR conditions as well.  This will be the main story and impact
into this evening with regards to the strong wind magnitudes.

Outlook...

Saturday Night: High Operational Impact. Likely SHRA.
Sunday: High Operational Impact. Breezy. Definite SHRA.
Sunday Night: Low Operational Impact. Breezy. Slight Chance of SHRA.
Monday: Low Operational Impact. Breezy. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Breezy. Slight Chance of
SHRA.

&&

.FIRE WEATHER...
Scattered showers and some rumbles of thunder start the
day along with very mild conditions. A strong cold front will then
move through the area this afternoon with additional chances for
thunderstorms capable of heavy downpours and gusty winds. Very windy
conditions follow this afternoon into tonight which may result in
downed tree limbs and some power outages. High pressure and cooler
temperatures arrive Saturday before another disturbance expected on
Sunday increases chance for rain.

The RH values will drop to 40 to 60 percent this afternoon and
rise to 70 to 90 percent tonight. The RH values will reduce to
30 to 50 percent Saturday afternoon.

Southerly winds will increase to 10 to 20mph this morning before
shifting to southwest and west this afternoon and strengthening.
Expecting very strong winds ranging 15 to 30 mph with gusts 30
to 50 mph during the afternoon and evening. The winds will
gradually decrease tonight to 10 to 15 mph and shift to the west
or northwest.

&&

.HYDROLOGY...
Scattered areas of rain showers and some embedded thunderstorms
will move through eastern NY and western New England this
morning resulting in 0.10 to 0.50 inches of rainfall. This is
much lower than the previous forecast. Locally higher rain
amounts are expected in the south facing slope of the southern
Adirondacks due to terrain enhancements. However, areas on the
leeward side of the Catskills in Schoharie and Albany County
should be a local minimum in rainfall. Snow melt in the southern
Adirondacks, southern Greens and eastern Catskills over the
past few days has led to rises on rivers that drain out of these
mountain areas. Additional snow melt will continue today due to
favorable temperatures, dew points and breezy conditions which,
when combined with incoming rainfall this morning, will further
enhance river rises.

Latest observations and forecasts from the Northeast River
Forecast Center suggests some of these rivers approach notable
bankfull conditions. However, with much lower rainfall amounts
now expected, chances of reaching minor flood stage appear
lower. Hope on the Sacandaga River is now forecasted to fall
short of minor flood stage.   Since snow depth in the higher
terrain areas of the southern Adirondacks, eastern Catskills and
southern Greens has already decreased and ripened in recent
weeks, rapid melting is not anticipated which further increases
confidence that flooding will not occur.

Another system will bring a widespread rainfall Sunday into
Sunday night, but rainfall amounts are still uncertain at this
time. Flows will gradually recede early next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ001-013.
NY...Wind Advisory until midnight EDT tonight for NYZ038>041-
     047>054-058>061-063>066-082>084.
MA...Wind Advisory until midnight EDT tonight for MAZ001-025.
VT...Wind Advisory until midnight EDT tonight for VTZ013>015.

&&

SYNOPSIS...Speciale/Wasula
NEAR TERM...Speciale/Wasula
SHORT TERM...Speciale
LONG TERM...BGM
AVIATION...BGM
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, Mar 26, 10:57 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1157 AM EDT Fri Mar 26 2021

NYZ032-033-042-043-271100-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
1157 AM EDT Fri Mar 26 2021

...SEVERE THUNDERSTORM WATCH 57 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for northern Herkimer, Hamilton,
northern Warren and northern Washington Counties in eastern New
York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Rain and snow melt today will lead to rises on area rivers today
into Saturday that drain out of the southern Adirondacks. Some
bankful rises are expected.

Winds will turn strong this afternoon and evening with gusts up to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong wind gusts are possible Sunday night into Monday. If
confidence increases, a wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is necessary this afternoon. Relay any information
about wind damage to the NWS at Albany while following all local,
state, and CDC guidelines.

NYZ038-039-041-050-082>084-VTZ013>015-271100-
Southern Herkimer-Southern Fulton-Northern Saratoga-
Southern Saratoga-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1157 AM EDT Fri Mar 26 2021

...SEVERE THUNDERSTORM WATCH 57 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the Mohawk Valley of southern
Herkimer and Fulton counties, Saratoga, southeast Warren and southern
Washington Counties of  eastern New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong wind gusts are possible Sunday night into Monday. If
confidence increases, a wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is necessary this afternoon. Relay any information
about wind damage to the NWS at Albany while following all local,
state, and CDC guidelines.

CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Montgomery-Schoharie-Western Schenectady-
Eastern Schenectady-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
1157 AM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Schoharie Valley, eastern Catskills, mid
Hudson Valley, Taconics, Helderbergs and Capital Region of eastern
New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated to scattered thunderstorms are possible today which may
result in strong gusty winds and isolated damage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong wind gusts are possible Sunday night into Monday. If
confidence increases, a wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 26, 8:28 AM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Albany NY
928 AM EDT Fri Mar 26 2021

NYZ041-042-082>084-261415-
Northern Fulton-Southern Washington-Southeast Warren-Northern
Warren-Northern Saratoga-
928 AM EDT Fri Mar 26 2021

...A CLUSTER OF SHOWERS AND THUNDERSTORM WILL AFFECT SOUTHERN
WARREN...NORTHEASTERN FULTON AND NORTHWESTERN SARATOGA COUNTIES...

At 927 AM EDT, a strong thunderstorm was located over Edinburg, or 18
miles northeast of Gloversville, moving northeast at 40 mph.

Winds of 30 to 40 mph are possible with this storm. A brief burst of
heavy rainfall is also possible.

Locations impacted include...
Glens Falls, Warrensburg, Lake George Village, Corinth, Edinburg,
Northville, Day Center, West Glens Falls, Lake Luzerne Campground,
Glens Falls North, Queensbury, Lake Luzerne, Hadley, Lake George,
Stony Creek, Thurman Station, Beartown, Tenantville, Glenwild and
Conklingville.

This includes Interstate 87 between exits 19 and 23.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4344 7362 4341 7362 4341 7359 4336 7354
      4312 7409 4325 7422 4325 7414 4333 7415
      4358 7376
TIME...MOT...LOC 1327Z 234DEG 36KT 4324 7410

Wasula
Special weather statement, Mar 26, 9:09 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albany NY
1009 AM EDT Fri Mar 26 2021

NYZ084-VTZ013-014-261445-
Southern Washington-Western Windham-Bennington-
1009 AM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...
NORTHERN BENNINGTON AND NORTH CENTRAL WINDHAM COUNTIES...

At 1008 AM EDT, a strong thunderstorm was located over Salem, moving
northeast at 35 mph.

Winds of 30 to 40 mph are possible with this storm with a brief
burst of rainfall.

Locations impacted include...
Arlington, Londonderry, Salem, Manchester, Dorset, Cambridge,
Greenwich, Manchester Center, Sunderland, Rupert, Sandgate, Peru,
Cossayuna, Beartown, Chiselville, Center Falls, East Hebron,
Barnumville, Eagleville and West Rupert.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4298 7335 4313 7354 4331 7324 4330 7299
      4329 7299 4329 7298 4330 7297 4330 7282
      4326 7282 4323 7273
TIME...MOT...LOC 1408Z 233DEG 30KT 4315 7330

Wasula

The radar

The Albany radar (KENX), 8 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

6 strong wind, 2 thunderstorm wind. Local standard time, as filed.

Strong Wind, Eastern Albany

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Eastern Albany forecast zone
Measured
48 kt (55 mph) measured gust
Crop damage
$1,000
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

A large birch tree was uprooted on Brockley Drive at Grantwood Road near Delmar. A 55 mph wind gust was recorded at the New York State Mesonet at Voorheesville.

Strong Wind, Western Dutchess

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Western Dutchess forecast zone
Measured
45 kt (52 mph) measured gust
Crop damage
$1,000
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

A 52 mph wind gust was recorded at the New York State Mesonet at Beacon.

Strong Wind, Southern Herkimer

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Southern Herkimer forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Amateur Radio
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

A tree was down on wires 4 miles west-northwest of Poland. A tree was also downed blocking the driving lane on Route 5s near Frankfort.

Strong Wind, Montgomery

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Montgomery forecast zone
Measured
49 kt (56 mph) measured gust
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

There were multiple reports of downed trees and wires across Montgomery County. A 56 mph wind gust was recorded at the New York State Mesonet at Johnstown.

Strong Wind, Eastern Rensselaer

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Eastern Rensselaer forecast zone
Measured
44 kt (51 mph) measured gust
Crop damage
$1,000
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

A 51 mph wind gust was recorded at an observing station at Hoosick Falls.

Strong Wind, Schoharie

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Schoharie forecast zone
Measured
44 kt (51 mph) measured gust
Crop damage
$1,000
Reported by
Mesonet
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

A 51 mph wind gust was recorded at the New York State Mesonet at Cobleskill.

Thunderstorm Wind, Hamilton

When
March 26, 11:14 AM EST
Where
Hamilton County, 1.64 mi WNW of Long Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.980, -74.450

Trees were downed 2 miles west-northwest of Long Lake.

Thunderstorm Wind, Hamilton

When
March 26, 11:16 AM EST
Where
Hamilton County, Long Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Local Official
Coordinates
43.970, -74.420

Numerous trees were uprooted with wires also downed along Route 30 in Long Lake.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948719, 948721, 948722, 948723, 948724, 948725, 948717, 948718.